Serotonin Syndrome

Serotonin syndrome is a life-threatening condition caused by large increases in serotonergic activity. This condition can be triggered by taking excessive doses of certain serotonergic medications or taking these medications in combination with other drugs that increase their activity. Hallmarks of this condition are autonomic hyperactivity, neuromuscular instability, and altered mental status. Management involves discontinuation of all serotonergic agents, sedation with benzodiazepine, and cyproheptadine (a serotonin antagonist) if supportive measures fail.

Last update:

Table of Contents

Share this concept:

Share on facebook
Share on twitter
Share on linkedin
Share on reddit
Share on email
Share on whatsapp

Overview

Definition

Serotonin syndrome is a potentially life-threatening condition caused by large increases in serotonergic activity due to exposure to serotonin agonists. Defining symptoms include altered mental status, autonomic instability, and neuromuscular abnormalities (tremors, myoclonus).

Epidemiology

  • Exact incidence is unknown due to:
    • Lack of confirmatory testing
    • Wide spectrum of severity
  • Cases appear to be increasing:
    • Increased awareness of disease by providers
    • Increased use of serotonergic medication

Etiology

Serotonin syndrome occurs secondary to use of therapeutic medication, drug interactions, or overdose.

  • Psychiatric drugs:
    • Selective serotonin reuptake inhibitors (SSRIs): most common cause
    • Serotonin-norepinephrine reuptake inhibitors (SNRIs)
    • Serotonin modulators (trazodone)
    • Monoamine oxidase inhibitors (tranylcypromine, phenelzine, isocarboxazid, selegiline)
    • Tricyclic antidepressants (TCAs)
    • Buspirone
  • Nonpsychiatric drugs:
    • Tramadol
    • Dextromethorphan
    • Metoclopramide 
    • Linezolid
  • Illicit drugs:
    • MDMA/ecstasy/molly (3,4-Methyl​enedioxy​methamphetamine)  
    • LSD (lysergic acid diethylamide)
    • Amphetamines
    • Cocaine
  • Supplements/herbal medication:
    • St. John’s wort
    • Tryptophan

Pathophysiology

Serotonin syndrome occurs from any combination of drugs that have the net effect of increasing serotonergic neurotransmission.

  • Stimulation of postsynaptic 5-HT1A and 5-HT2A receptors
  • Serotonin (5-HT) receptors normally found in the CNS regulate:
    • Attention
    • Behavior
    • Thermoregulation
  • Serotonin (5-HT) receptors found in the peripheral nervous system (PNS) regulate:
    • GI motility
    • Vasoconstriction
    • Uterine contraction
    • Bronchoconstriction

Clinical Presentation

Clinical characteristics of serotonin syndrome:
Serotonin syndrome occurs from any combination of drugs that have the net effect of increasing serotonergic neurotransmission, causing altered mental status, autonomic instability, and neuromuscular abnormalities.

Image by Lecturio.

Neuromuscular hyperactivity

  • Hyperreflexia
  • Myoclonus
  • Mental status changes
  • Seizures
  • Mydriasis

Autonomic dysregulation

  • Tachycardia
  • Unstable blood pressures (usually elevated)
  • Diaphoresis
  • Hyperthermia

Gastrointestinal stimulation

  • Increased bowel sounds
  • Vomiting
  • Diarrhea

Mnemonic

MADAM’S TIPS:

  • Mental status change
  • Agitation
  • Diarrhea
  • Ataxia
  • Myoclonus
  • Shivering
  • Tachycardia
  • Increased reflexes
  • Pyrexia
  • Sweating

Diagnosis

Serotonin syndrome is clinically diagnosed (serum serotonin levels have no correlation to symptoms or toxicity). Multiple diagnostic criteria have been developed, with the Hunter Serotonin Toxicity Criteria being the most accurate.

Hunter Serotonin Toxicity Criteria

Patient must have taken a serotonergic drug and be positive for 1 of the following criteria:

  • Spontaneous clonus
  • Inducible clonus + agitation or diaphoresis
  • Ocular clonus + agitation or diaphoresis
  • Tremor + hyperreflexia
  • Hypertonia + hyperthermia (> 38°C (> 100.4°F)) + ocular/inducible clonus

Management

Serotonin syndrome often resolves within 24 hours of discontinuing the serotonergic agent and initiating care.

Management

  • Discontinuation of all serotonergic agents
  • Supportive care to normalize vital signs:
    • Control fever:
      • Antipyretic 
      • Cooling blankets
      • Ice packs
    • Oxygen: intubate, if severe altered mental status
    • IV fluids
    • Maintain appropriate blood pressure: benzodiazepines to lower elevated pressure and control agitation
  • Antidote therapy: cyproheptadine (5-HT2 receptor antagonist)

Potential complications

  • Rhabdomyolysis and myoglobinuria
  • Disseminated intravascular coagulation (DIC)
  • Metabolic acidosis
  • Acute renal failure
  • ARDS

Clinical Relevance

It is important to distinguish between serotonin syndrome, malignant hyperthermia, and neuroleptic malignant syndrome.

  • Neuroleptic malignant syndrome (NMS): rare, idiosyncratic, and potentially life-threatening reaction to neuroleptic (e.g., antipsychotic) drugs. Very similar to serotonin syndrome, but without the GI symptoms and more muscle rigidity. Treated similarly to serotonin syndrome, by discontinuing causative drugs and offering supportive care. 
  • Malignant hyperthermia: rare complication triggered by certain inhaled anesthetics or paralytics. Suspect in operating room or anesthesia procedure. Treatment is nearly same as NMS and clinically indistinguishable except for drugs triggering the syndrome.

References

  1. Boyer EW, Shannon M. (2005). The serotonin syndrome. N Engl J Med. https://pubmed.ncbi.nlm.nih.gov/15784664/ 
  2. Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. (2003). The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. https://pubmed.ncbi.nlm.nih.gov/12925718/ 
  3. Sternbach H. (1991). The serotonin syndrome. Am J Psychiatry. https://pubmed.ncbi.nlm.nih.gov/2035713/

🍪 Lecturio is using cookies to improve your user experience. By continuing use of our service you agree upon our Data Privacy Statement.

Details